New Jersey, 2010

Wildfire in New Jersey, July 1 to 14, 2010

July 1 to 14, 2010 · NWS PHI · 1 event in 1 county or zone

5 miles north of New Jersey State Route 70 near the Ocean and Burlington County border on June 28th. The wildfire continued to burn until heavy rain fell on July 14th.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PHI wrote it up.

A wildfire began on the south side of a weapons range at the McGuire-Fort Dix-Lakehurst Joint Military Base approximately 1.5 miles north of New Jersey State Route 70 near the Ocean and Burlington County border on June 28th. The wildfire continued to burn until heavy rain fell on July 14th. Approximately 4,000 acres were consumed. The unseasonably hot and dry weather made it easy for the wildfire to spread. Because of atmospheric conditions, the smoke, odors and haze from the fire were observed in parts of Mercer, Burlington and Hunterdon Counties and as well as Bucks County in Pennsylvania on July 7th and 8th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at Jun 30, 7:03 PM EST, 4 hours 57 minutes earlier.

Area forecast discussion, Jun 30, 7:03 PM EST, 4 hours 57 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
803 PM EDT WED JUN 30 2010

.SYNOPSIS...
HIGH PRESSURE WILL BUILD OVER THE AREA THROUGH THE END OF THE
WEEK, SLIDE OFFSHORE OVER THE WEEKEND AND THEN REMAIN OVER THE
ATLANTIC THROUGH EARLY NEXT WEEK.

&&

.NEAR TERM /UNTIL 6 AM THURSDAY MORNING/...
NO BIG CHANGES TO THE OVERNIGHT FORECAST HAVE BEEN MADE. WE ARE
LOSING THE CIRRUS SHIELD IN THE SERN PART OF OUR CWA AND THE SC
ASSOCIATED WITH THE NEXT VORT MAX SHOULD REMAIN MOSTLY TO THE NORTH
OF OUR CWA. A COOLER START TO THIS EVENING WILL RESULT TO EVEN
LOWER TEMPS COME THURSDAY MORNING.

&&

.SHORT TERM /6 AM THURSDAY MORNING THROUGH SATURDAY/...
AS WE HEAD INTO A NEW MONTH WE WILL START OFF WITH A COUPLE OF
RELATIVELY COOL DAYS BEFORE WE ONCE AGAIN HEAT UP. SURFACE HIGH
PRESSURE WILL CONTINUE TO DOMINATE OUR WEATHER AS IT MOVES IN FROM
THE NORTHWEST AND THEN SETS UP OVER THE ATLANTIC OCEAN BY THE END OF
THE WEEK. AN UPPER LEVEL RIDGE WILL PUSH IN FROM THE WEST AND SETTLE
OVER THE SOUTHEASTERN UNITED STATES INTO THE LONG TERM. NOT MUCH IN
THE WAY OF CLOUDS WILL BE AROUND OVER THE NEXT SEVERAL DAYS OTHER
THAN SOME CIRRUS.

HIGH TEMPERATURES WILL BE IN THE MID TO UPPER 70S ON THURSDAY AND
SLIGHTLY WARMER THAN THAT ON FRIDAY. SATURDAY WILL BE THE NEXT DAY
THAT WE START TO SEE OUR TEMPERATURES RISE INTO THE MID TO UPPER
80S, MAYBE EVEN A FEW 90S, BEFORE WE HEAD INTO OUR NEXT POSSIBLE
PERIOD OF SEVERAL 90 DEGREE DAYS IN A ROW. LOWS WILL BE ON THE
COOLER SIDE THROUGH THE PERIOD WITH MOST AREAS DROPPING INTO THE
UPPER 40S UP TO THE MID 50S THURSDAY, WITH SLIGHTLY WARMER LOWS ON
FRIDAY NIGHT.

NO RELIEF IS IN STORE IN THE FORM OF PRECIPITATION, AS IT LOOKS
TO REMAIN EXCEEDINGLY DRY. THE MAIN CONCERN WILL BE FIRE WEATHER
OVER THE NEXT FEW DAYS AS THE DRY CONDITIONS, LOW FUELS AND
MARGINAL WINDS MAY BE AN ISSUE.

&&

.LONG TERM /SATURDAY NIGHT THROUGH WEDNESDAY/...
LITTLE HAS CHANGED FROM THE PREVIOUS VERSION OF THE LONG TERM
FORECAST. THE SURFACE/UPPER HIGH PRESSURE SYSTEM OVER THE OHIO
VALLEY AND GREAT LAKES REGION WILL BE SLIDING ACROSS THE AREA
SATURDAY NIGHT THROUGH TUESDAY. AFTER THAT...THE HIGH BEGINS TO
ERODE AND AN UPPER LOW PRESSURE SYSTEM IS DEPICTED DEVELOPING OFF
THE EAST COAST. THIS MAY BRING THE NEXT CHC FOR SHOWER ACTIVITY
TOWARD THE END OF THE EXTENDED PERIOD...BUT THESE CHCS ARE STILL
TOO LOW TO INCLUDE IN THE FCST ATTM.

ANOTHER HEAT WAVE WILL ACCOMPANY THE SLOWLY MOVING HIGH WITH DAILY
HIGH TEMPERATURES IN THE LOW TO MID 90S AREA WIDE SUN-WED. THE ONLY
EXCEPTIONS WILL BE ALONG THE SHORE AND IN THE SRN POCONOS WHERE SOME
MID TO UPPER 80S MAY BE FOUND. OVERNIGHT LOWS GENERALLY WILL BE IN
THE 60S...BUT TUE-WED LOWS WILL FEATURE MORE LOW 70S ACROSS THE
DELMARVA AND DELAWARE VALLEY. THE RETURN OF THE HUMIDITY WILL ONCE
AGAIN MAKE IT FEEL UNCOMFORTABLE AND THERE IS THE POSSIBILITY OF
MORE EXCESSIVE HEAT FLAGS AND/OR AIR QUALITY FLAGS NEXT WEEK.

&&

.AVIATION /00Z THURSDAY THROUGH MONDAY/...
THE FOLLOWING DISCUSSION IS FOR KPHL, KPNE, KTTN, KABE, KRDG, KILG,
KMIV, KACY AND SURROUNDING AREAS.

WE EXPECT VFR CONDITIONS THROUGH THE TAF PERIOD. NO VISIBILITY
RESTRICTIONS ARE FORECAST. WINDS WILL SUBSIDE A BIT AND COME
AROUND TO NORTHERLY TONIGHT, THEN INCREASE SOME AROUND DAYBREAK.
SOME MAINLY MID AND HIGH LEVEL CLOUDS TONIGHT ARE MORE LIKELY AS
ONE MOVES SOUTHEAST THROUGH THE TAF SITES. SOME FAIR WEATHER
CUMULUS, MORE NORTHWEST THAN SOUTHEAST, ARE LIKELY ON THURSDAY. A
SEA BREEZE MAY DEVELOP ALONG THE COAST ON THURSDAY, BUT ANY
PROGRESS INLAND WILL BE IN OPPOSITION TO THE WINDS ABOVE THE
SURFACE.

OUTLOOK...
EXCELLENT FLYING CONDITIONS.

&&

.MARINE...
WE CONTINUE TO AVOID HEADLINES, BUT NOTE THAT THE COOLER AIR IN OUR
AREA WILL BE REFRESHED OVERNIGHT TONIGHT AND AGAIN ON THURSDAY NIGHT
AND NORTHERLY WINDS MAY APPROACH THE ADVISORY CRITERION BOTH THESE
TIMES. SEAS SHOULD REMAIN BELOW THE ADVISORY CRITERION THROUGH THE
PERIOD.

OTHERWISE, HIGH PRESSURE WILL MAKE FOR BENIGN MARINE WEATHER THROUGH
THE PERIOD.

&&

.FIRE WEATHER...
THE RED FLAG WARNING FOR TODAY HAS BEEN CANCELLED AS EITHER THE WINDS
OR RELATIVE HUMIDITY LEVELS HAVE MOVED OUT OF THE NEEDED CRITERIA.

SPC HAS OUR AREA IN A /SEE TEXT/ FOR FIRE WEATHER CONCERNS AGAIN
FOR TOMORROW. WITH THE CONTINUED DRY CONDITIONS IT MAY BE
NECESSARY TO ISSUE ANOTHER RED FLAG WARNING FOR TOMORROW. THE 18Z
GFS IS SUGGESTING THE STRONGER WINDS WILL OCCUR IN THE MORNING BEFORE
THE RELATIVE HUMIDITY REACHES THE NEEDED LEVELS. WE WILL RE-
EVALUATE THIS WITH THE OVERNIGHT FORECAST PACKAGE.

WE ARE NOT EXPECTING RAIN FOR MUCH OF THE NEXT WEEK AND HUMIDITY
LEVELS ARE EXPECTED TO BE LOW THE NEXT SEVERAL DAYS. WINDS COULD GUST
ABOVE 20 MPH AS WELL THE NEXT FEW AFTERNOONS, SO HEIGHTENED FIRE
WEATHER CONCERNS ARE POSSIBLE THROUGH THE WEEKEND. PLEASE TAKE
THIS INTO CONSIDERATION WITH FIREWORKS THIS UPCOMING WEEKEND.
HUMIDITY LEVELS MAY RISE EARLY NEXT WEEK AS HIGH PRESSURE MOVES
OFFSHORE AND DEVELOPS A RETURN FLOW INCREASING MOISTURE.

&&

.PHI WATCHES/WARNINGS/ADVISORIES...
PA...NONE.
NJ...NONE.
DE...NONE.
MD...NONE.
MARINE...NONE.

&&

SYNOPSIS...MEOLA
NEAR TERM...GIGI/MEOLA
SHORT TERM...MEOLA
LONG TERM...O'HARA
AVIATION...DELISI
MARINE...DELISI
FIRE WEATHER...GIGI/MEOLA
Hazardous weather outlook, Jun 30, 7:05 PM EST, 4 hours 55 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
805 PM EDT WED JUN 30 2010

DEZ001>004-MDZ008-012-015-019-020-NJZ001-007>010-012>027-PAZ054-055-
060>062-067>071-020015-
NEW CASTLE-KENT-INLAND SUSSEX-DELAWARE BEACHES-CECIL-KENT MD-
QUEEN ANNES-TALBOT-CAROLINE-SUSSEX-WARREN-MORRIS-HUNTERDON-SOMERSET-
MIDDLESEX-WESTERN MONMOUTH-EASTERN MONMOUTH-MERCER-SALEM-GLOUCESTER-
CAMDEN-NORTHWESTERN BURLINGTON-OCEAN-CUMBERLAND-ATLANTIC-CAPE MAY-
ATLANTIC COASTAL CAPE MAY-COASTAL ATLANTIC-COASTAL OCEAN-
SOUTHEASTERN BURLINGTON-CARBON-MONROE-BERKS-LEHIGH-NORTHAMPTON-
CHESTER-MONTGOMERY-BUCKS-DELAWARE-PHILADELPHIA-
805 PM EDT WED JUN 30 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL DELAWARE...NORTHERN
DELAWARE...SOUTHERN DELAWARE...NORTHEAST MARYLAND...CENTRAL NEW
JERSEY...NORTHERN NEW JERSEY...NORTHWEST NEW JERSEY...SOUTHERN NEW
JERSEY...EAST CENTRAL PENNSYLVANIA...NORTHEAST PENNSYLVANIA AND
SOUTHEAST PENNSYLVANIA.

.DAY ONE...TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

WE WILL COME CLOSE TO RED FLAG WARNING CRITERIA THURSDAY AFTERNOON.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

ANZ430-431-450>455-020015-
DELAWARE BAY WATERS NORTH OF EAST POINT NJ TO SLAUGHTER BEACH DE-
DELAWARE BAY WATERS SOUTH OF EAST POINT NJ TO SLAUGHTER BEACH DE-
COASTAL WATERS FROM SANDY HOOK TO MANASQUAN INLET NJ OUT 20 NM-
COASTAL WATERS FROM MANASQUAN INLET TO LITTLE EGG INLET NJ OUT 20 NM-
COASTAL WATERS FROM LITTLE EGG INLET TO GREAT EGG INLET NJ OUT 20 NM-
COASTAL WATERS FROM GREAT EGG INLET TO CAPE MAY NJ OUT 20 NM-
COASTAL WATERS FROM CAPE MAY NJ TO CAPE HENLOPEN DE OUT 20 NM-
COASTAL WATERS FROM CAPE HENLOPEN TO FENWICK ISLAND DE OUT 20 NM-
805 PM EDT WED JUN 30 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS AND
DELAWARE BAY WATERS.

.DAY ONE...TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 wildfire. Local standard time, as filed.

Wildfire, Western Ocean

When
July 1, 12:00 AM EST to July 14, 4:00 PM EST
Where
Western Ocean forecast zone
Reported by
Newspaper
Coordinates
39.866, -74.250 (the zone’s center; the record gives no point)

What these are

Wildfire
A fire burning in wildland vegetation, with its acreage and damage where known.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Jersey in 2010Every state in 2010This day in weather historyWarnings in New Jersey, July 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 248607.